Hello - I recently was switched to the synthroid brand and am taking 325 mcg's daily. I am breaking out all over in a weird rash and itch like crazy. Doc doesn't think it's the synthroid, but I am 90% sure it is....it's the only thing I have done different. Anyone elsse experience this?
Many people on this forum have had the same problem..Chances are you are allergic to something in the filler in the synthroid. You might ask him to put you on Levoxyl or another med to see if it makes a difference.
I just posted having this problem myself. I have had hives for 7-weeks and thought it was the Synthroid. Thru self-diagnosis, since I got NO help from Dr.'s or ER, I am pretty sure its' Candidia for me. Been taking a yeast-cleanser that I got at the health store and today is the 1st day in 7-weeks I don't have hives! What a relief. Read about it on the internet and see if that's what you have. Note: I had no other symtons but the hives.
I liked Synthroid but for some reason it made the top of my head itch. I was even asking my husband to do scratching because I got sick of having to. He once commented that someone would probably call the police if they witnessed such a demeaning act, I didn't care though.
A change in insurance caused me to switch to Levoxyl, that was covered. It was a good thing because the itching stopped. I'm not at all advertising that brand, because I really don't care, but I agree with the suggestion of changing brands to see if that helps.
I have to add that I was only on Synthroid for about four months, so it's possible in time this side-effect would have subsided as it settled in. I'm told thryoid meds, in general, take a while to do so.
Hopefully you are not still having hives, but I wanted to post on this, anyway. I was diagnosed last winter with Hashimotos. I started having hives, lightly, right BEFORE I started on Synthroid. They raised my dose, tried EVERY SINGLE BRAND they could find of Levothyroxine, and yet my test levels got worse, as did my hives. I had elevated antibodies. Nothing helped. By the third or fourth month, I was hopeless, and getting very depressed. It's so hard to function with hives, I hardly noticed a thyroid problem! I kept a journal, and my hives would come in the late evening. I'd load up on Benadryl, as per my doctor's orders, and that would lessen them, so I could sleep. Come the next morning, I'd be hive free until I took my pill. Then the hives would come on with a fury. It got worse and worse. One morning, at 8.a.m., I took my pill, and went directly to my doc, in full blown hives. He finally got to see me at my worst. Elevated blood pressure, in tears, VERY upset. I have to say that my Doc is a GREAT guy. Totally concerned. He was as frustrated as me, because nothing we tried seemed to work. He immediately took me off ALL levothyroxine products, and switched me to Armour Thyroid. I set up an appt. with an allergist. By the next week, when I saw the allergist, my hives were gone. They have NOT come back. I'm not saying levothyroxine is bad, or that it was the cause of my hives. I'm just telling you what happened. The allergist said, "Everyone is allergic to something". Perhaps it's not true that "no one is allergic to levothyroxine", and maybe the Armour just worked better for me. I'm just saying...you are a consumer. Go to a different doc, if you need to. My hives were extreme, large, with swollen mouth and painful bumps. If you are going through this every day, at least ASK YOUR DOC TO GIVE IT A TRY. Visit him when you HAVE hives. Don't give up!
I have hives also with Synthroid and Tinosint also high blood pressure, light headed. I was a poster child for Levoxyl. Really hating this problem. I have come of the meds. And see the endo next week. Anybody else suffering ?
I know this is an old thread, but I have been on synthroid since dec 2013, the fourth month taking it I began to itch, I come to learn that synthroid has acacia in it~ which comes from tree shrub family, so if you have allergies your going to get allergic to it mostly in the allergy season because that is when it started affecting me so I been itching since april going on may 17, My doctor doesn't think its the meds I think so I havent changed anything else in my life I never really got hives before till now or so much itching all over my body, well I called I told the MA for my Endo im skipping a day to see if the itching subsides or maybe a few days till monday so he can switch me to Tirosint I heard its dye free hypoallergenic I am going to try it, or Armour I refuse to live feeling miserable !!!
most thyroid meds are synthetic, levoxyl, levothyroxine, synthroid, Eltroxin. I've been on them for 28 years, and for 8 years I started with very horrible chronic hives itchy so intensely I have to be medicated with Benadryl and even the last six months a sleeping pill so I don't itch through the night as it seems to be getting worst not better. I was on synthroid the last 8 months. So I was reading about dessicated thyroid, and thought I'd get in to see my doc about it, but he was away for a month and now I'm waiting 2 weeks more to see him (so I haven't been able to see him and since I knew I was overreplaced currently I just let it slide until I see him and am taking nothing currently (first time in 28 years) , and interestingly enough, my palpitations, my itching (and I mean ITCHING) my hives BIG BIG hives everyday all over or anywhere random, and my sensitive skin (even if hair touched my face it would cause intense itching). I was told by a dermatologist that I had "autoimmune thyroid disease, he said my body was causing mast cells to fill with histamine and explode" but he never did explain why it was related to the thyroid. It's been now one month, I went from 175 mcg of Synthroid to NOTHING, no meds for thyroid. my symptoms are almost gone after struggling for 8 years. I never ever thought I was allergic to my thyroid meds but now I believe that was the cause. LIkely something changed about 8 years ago or so in the medication makeup because I was fine before that, but no one can live happily with chronic hives and itching, and it's so intense you can't stop it! I see the doctor on Monday and insisting on dessicated thyroid because a) it has been used for more than 100 years and wasn't until the 1980s that synthetic thyroid garbage came out... that was about when I was put on it so I am switching now to dessicated becuase a) it contains natural thyroid hormone b) it contains all the thyroid hormones 1, 2, 3 and 4 NOT just 4 like synthetic hormone, and c) I have tired everything known to man to stop the hives, and itching and couldn't but why have they stopped now that I've been off of synthetic thyroid meds a month? weird. I would not recommend anyone going off their meds, but DO SWITCH to dessicated thyroid. the cells absorb it naturally apparently unless synthetic which one chemist said is like putting a left hand glove on a right hand, it doesn't fit and our bodies can't work with it properly... I hope that helps. autoimmune thyroid disorder is so prevalent it's sick, but why? now I think I know why it's not our immune system it's the drug itself!
Hi my name is Brian Heymans, I'm from Hamilton Ontario Canada, I've have an under active Thyroid, which I have had since I was 3 months old, been taking thyroid medication cince then, just about a month or so ago my levels were high so my doctor insisted that I tke an add dose to bring them done well now im iching like hell can't sleep and very depressed of it
I had this problem although I don't take synthetic drugs and I take bioidentical hormones to control my hoshimotos. When I went too long without blood work my thyroid was way too high from my meds. Excessive thyroid production can lead to dry skin, insomnia, excessive energy and hives. I had all these symptoms and thought I was having anaphylactic shock from an allergy. The hives were so bad. My doctor lowered my dose and they went away!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.